A 78-year-old woman was recently admitted to the hospital for an acute exacerbation
of chronic heart failure. She has coronary artery disease and hypertension. During
that admission she was treated with intravenous diuretics, with reduction of her weight
to slightly below her established optimal weight goal and resolution of her heart
failure symptoms. Upon discharge her dosages of lisinopril and oral furosemide were
increased from their preadmission level, and spironolactone was started. She was scheduled
for a follow-up appointment with her internist in 1 week.
Four days after discharge she presents to the emergency department because of worsening
shortness of breath since hospital discharge and is readmitted for further treatment.
She has no chest pain but has noticed increased swelling in her lower extremities.
She states that she has been taking her medications as directed.
On physical examination, temperature is 37.4 °C (99.3 °F), blood pressure
is 115/78 mm Hg, and respiration rate is 18/min. Oxygen saturation on ambient air
is 89%. The chest examination reveals mild bilateral crackles at the lung bases. Heart
examination shows a regular rate without murmur. There is trace lower extremity edema.
The remainder of the examination is unremarkable.
Laboratory studies are significant for normal serum electrolyte levels and a serum
creatinine level of 1.2 mg/dL (106 µmol/L) (unchanged from discharge). A chest
radiograph shows bilateral hilar infiltrates consistent with pulmonary edema.
Which of the following is the most likely cause of her readmission?
A. Diuretic resistance
B. Inadequate hospital follow-up
C. Medication nonadherence
D. Spironolactone intolerance
C. Medication nonadherence
Hospitalized patients should receive a list of medications at the time of discharge
and be informed of previous medications that have been discontinued or changed.
Prevent medication errors from occurring during a transition in care.
The most likely cause for this patient's readmission is a medication error stemming
from her medication changes at discharge. It is likely that she either did not receive
or did not take the medications at the increased dosages. One in five patients discharged
from the hospital will suffer an adverse event related to medical management within
3 weeks of hospital discharge, with 66% of these being adverse events related to medications.
Most medication errors result from inadequate communication by hospital caregivers
with patients and their primary care clinicians. Medication reconciliation is the
process by which medications are reviewed at every step of the care process, with
a focus on ensuring that the patient is taking only those medications intended, and
that this is clear to the patient and all others involved in that patient's care.
Patients should receive a list of medications at the time of discharge, be informed
of previous medications that have been discontinued or changed, any new medications
that have been added, and the reasons for these changes.
True diuretic resistance is uncommon, although the bioavailability of oral diuretics
may be highly variable, particularly in the edematous state. She responded to intravenous
diuretics as an inpatient with a return of her weight to a nonedematous level, and
her oral diuretic dose was appropriately increased at the time of discharge. Her rapid
decompensation from her normal baseline weight on an increased dose of diuretic with
the addition of a second agent at the time of discharge makes clinically significant
resistance to diuretics unlikely.
Inadequate post-hospital follow-up is a potential cause for readmission, particularly
with complex patients who have had extended hospitalizations and multiple changes
to their treatment regimen. In general, for most patients admitted for heart failure
exacerbation, a follow-up appointment in 1 week should be scheduled at the time of
discharge, preferably with direct contact with the primary care physician. This patient
was scheduled for a 1-week follow-up, but worsening of her symptoms shortly after
discharge suggests an issue with treatment of her initial problem, or development
of an additional medical complication.
Spironolactone has been shown to decrease mortality in selected patients with systolic
heart failure. Its primary complications are hyperkalemia and other effects of aldosterone
blockade. However, it is unlikely to be an independent cause of her acute heart failure
Kripalani S, Jackson AT, Schnipper JL, Coleman EA. Promoting effective transitions
of care at hospital discharge: a review of key issues for hospitalists. J Hosp Med.
2007;2(5):314-323. PMID: 17935242
This question was derived from MKSAP® 16, the latest edition of the Medical Knowledge Self-Assessment Program.